Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 21, 2007, 5:46 AM CDT for Pottawattamie County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2007, 5:46 AM CDT (10:46 UTC)
- Expired
- Mar 21, 2007, 6:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 64 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 6:12 AM CDT | HAIL 0.88 | Oakland, IA | |
| Mar 21, 6:14 AM CDT | HAIL 0.75 | 2 E Oakland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 211046 SVROAX IAC155-211115- /O.NEW.KOAX.SV.W.0003.070321T1046Z-070321T1115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 546 AM CDT WED MAR 21 2007 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA... * UNTIL 615 AM CDT * AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR TREYNOR...OR ABOUT 18 MILES EAST OF OMAHA... AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OAKLAND BY 600 AM CDT... IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4126 9581 4116 9573 4132 9516 4148 9548 $$ NIETFELD
3 follow-up statements
000 WWUS53 KOAX 211058 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 558 AM CDT WED MAR 21 2007 IAC155-211115- /O.CON.KOAX.SV.W.0003.000000T0000Z-070321T1115Z/ POTTAWATTAMIE IA- 558 AM CDT WED MAR 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR POTTAWATTAMIE COUNTY... AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF TREYNOR...OR ABOUT 25 MILES EAST OF OMAHA...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... OAKLAND BY 605 AM CDT... HANCOCK BY 615 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4126 9581 4116 9573 4132 9516 4148 9548 $$ NIETFELD
000
WWUS53 KOAX 211108
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
609 AM CDT WED MAR 21 2007
IAC155-211115-
/O.CON.KOAX.SV.W.0003.000000T0000Z-070321T1115Z/
POTTAWATTAMIE IA-
609 AM CDT WED MAR 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR POTTAWATTAMIE COUNTY...
AT 607 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR OAKLAND...OR ABOUT 32 MILES EAST OF
OMAHA...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF HANCOCK BY 615 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4127 9550 4117 9545 4117 9530 4132 9516
4146 9519 4139 9550
$$
NIETFELD000
WWUS53 KOAX 211115
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 AM CDT WED MAR 21 2007
IAC155-211124-
/O.EXP.KOAX.SV.W.0003.000000T0000Z-070321T1115Z/
POTTAWATTAMIE IA-
614 AM CDT WED MAR 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR POTTAWATTAMIE COUNTY EXPIRES
AT 615 AM CDT...
HAIL THE SIZE OF NICKELS WAS REPORTED AT 612 AM IN THE TOWN OF
OAKLAND. THIS STORM WILL CONTINUE TO MOVE NORTHEAST AT 35 MPH...BUT
WILL CONTINUE TO WEAKEN.
LAT...LON 4127 9550 4117 9545 4117 9530 4132 9516
4146 9519 4139 9550
$$
NIETFELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:37 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 21, 3:37 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 337 AM CDT WED MAR 21 2007 .DISCUSSION... ...SEVERE WEATHER POTENTIAL IS THE MAIN CONCERN... SURFACE WARM FRONT WAS ANALYZED AT 07Z FROM NEAR TOPEKA TO JUST NORTH OF CONCORDIA KANSAS...WITH UPPER 50S TO MID 60S DEWPOINTS BEHIND THE FRONT. RELATIVELY STRONG COLD FRONT WAS ANALYZED AT 07Z MOVING THROUGH NORTHWEST SOUTH DAKOTA. WATERVAPOR IMAGE SHOWING VORTICITY MAXIMAS MOVING INTO EASTERN NEBRASKA...SOUTHERN OKLAHOMA...AND SEVERAL WAVES ROTATING AROUND THE LARGE UPPER LOW MOVING THROUGH THE DESERT SOUTHWEST. NORTHERN STREAM WAVES ALSO SEEN OVER NORTHERN ROCKIES AND LEAD WAVE MOVING INTO WESTERN NORTH DAKOTA. NORMAN 00Z SOUNDING WAS QUITE MOIST BELOW 725 MB...WITH 50-55 KNOT LOW LEVEL JET ON PROFILERS ACROSS CENTRAL PLAINS. CONVECTION HAD ALREADY DEVELOPED TUESDAY EVENING ALONG THE 800MB WARM FRONT AND MOVED THROUGH THE CWA...WITH LINGERING ISOLATED CELLS STILL OVER WESTERN IOWA. OVERALL SYNOPTIC SCENARIO STILL ON TRACK... THAT OF COLD FRONT PUSHING THROUGH THE DESTABILIZING AIRMASS OVER NEBRASKA AND IOWA THIS AFTERNOON AND EVENING...WHILE SHORTWAVES PROVIDE DPVA. PREVIOUS RUNS OF MODELS WERE SUGGESTING A STRONGER CAPPING INVERSION AROUND 800 MB...BUT NEWEST RUNS SHOW A MUCH WEAKER CAP...AND MORE INSTABILITY. NAM 23Z FORECAST SOUNDING FOR LINCOLN HAD A 2500 J/KG MEAN LAYER CAPE VALUE WITH CINH DOWN TO 10-15 J/KG. HOWEVER... STRATUS CLOUD LAYER WILL LIKELY REMAIN IN PLACE THROUGHOUT MUCH OF THE DAY. BY LATE AFTERNOON...THE COLD FRONT SHOULD BE TO COLUMBUS...WITH STRONG VERTICAL MOTION ALONG AND AHEAD OF THE FRONT. WOULD STILL EXPECT JUST DISCRETE CONVECTIVE CELLS TO DEVELOP AS AS CAP IS SLOWLY BROKEN BETWEEN 22Z AND 01Z. THESE CELLS WOULD BE WORKING WITH 1500-2000 J/KG MLCAPE AND AROUND 40 KNOTS OF 0-6KM BULK SHEAR. A FEW STRONG TO SEVERE SUPERCELLS LOOK LIKELY LATE THIS AFTERNOON INTO THE EVENING HOURS FROM OUR SOUTHWEST COUNTIES INTO NORTH CENTRAL KANSAS...IT SOUTH AND WEST OF LINCOLN. WHETHER OR NOT THE SUPERCELLS WILL BE SURFACE BASED IS STILL QUESTIONABLE...BUT ANY UPDRAFTS ROOTED IN THE LOWER BOUNDARY LAYER WILL LIKELY HAVE ACCESS TO THE HORIZONTAL VORITICITY PROVIDED BY THE FRONT AS THE SUPERCELLS MOVE NEARLY PARALLEL TO THE FRONT...THUS RESIDENCE TIME FOR THE UPDRAFTS TO INGEST THE HORIZONTAL VORTICITY COULD BE RELATIVELY LONG. THIS WOULD INCREASE THE CHANCES FOR STRONGER ROTATION AND ASSOCIATED SEVERE WEATHER. A SLOWER FRONTAL MOTION WOULD OF COURSE BE LESS SUPPORTIVE OF THAT SCENARIO. MLLCL AND LFC HEIGHTS SHOULD BE DOWN AROUND 1000M AND 1500M RESPECTIVELY...ESPECIALLY GIVEN THE STRATO-CU INFLUENCED BOUNDARY LAYER. CAP WILL CONTINUE TO ERODE THROUGHOUT THE EVENING AS CONVECTION TRANSITIONS TO MORE LINEAR... PER SWODY1 DISCUSSION. POP FORECAST WAS ADJUSTED SLIGHTLY FOR TIMING OF THE FRONT AND TIMING OF THE CONVECTION...BUT RAIN STILL LOOKS LIKELY FOR MUCH OF THE FORECAST AREA TONIGHT. SOUTHERN COUNTIES MAY STILL SEE LINGERING SHOWERS THURSDAY. 00Z RUN OF THE GFS ADVERTISED A CLASSIC MINISUPERCELL PATTERN FOR SUNDAY WITH A STACKED CUTOFF UPPER LOW OVER GRAND ISLAND 00Z MONDAY...-20C 500 MB ISOTHERM JUST SOUTH OF HASTINGS... AND SURFACE LOW NEAR COLUMBUS. KNOWING THAT THOSE FEATURES WILL MOST LIKELY NOT BE EXACTLY WHERE THE GFS PUTS THEM 120 HOURS OUT KEEPS UNCERTAINTY ALIVE...BUT THAT PATTERN IS WELL WORTH KEEPING A CLOSE EYE ON FOR SUNDAY. GOING POPS REFLECT THE WET SOLUTION. TEMPERATURES NOT CHANGED SIGNIFICANTLY. THE HIGHS TODAY COULD BE TRICKY WITH THE STRATUS DECK. THE MET WAS SEVERAL DEGREES WARMER...BUT THE METMOS GOES SCATTERED BY 21Z. HOWEVER EVEN THE MAVMOS VALUES ARE A DEGREE OR TWO HIGHER THAN GOING FORECAST AND THE MAVMOS SEEMS TO KNOW ABOUT THE STRATUS. MADE ONLY MINOR ALTERATIONS TO HIGHS TODAY. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NIETFELD
Hazardous weather outlook, Mar 20, 5:00 PM CDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT TUE MAR 20 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211000- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 500 PM CDT TUE MAR 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA...MAINLY AFTER SUNSET. THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY...MAINLY DURING THE LATE AFTERNOON. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE INTO EASTERN NEBRASKA WEDNESDAY AFTERNOON WITH WARM AND UNSTABLE CONDITIONS IN PLACE ACROSS THE AREA AHEAD OF THE FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORMS ARE LIKELY WEDNESDAY EVENING...THEN AGAIN FROM FRIDAY NIGHT INTO MONDAY. A FEW STORMS COULD BE SEVERE WEDNESDAY EVENING... WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. AN ACTIVE WEATHER PATTERN CONSISTING OF A FRONT IN THE PLAINS WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON. FOBERT
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 11:28 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 32 min |
| Mar 21, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 44 min |
| Mar 21, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 32 min |
| Mar 21, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.